Virginia, 2002

Hail and Damaging Winds in Virginia, July 5, 2002

July 5, 2002 · NWS RNK · 8 events in 4 counties and zones

Thunderstorm winds downed numerous trees and power lines in Moneta. Damage was done to the roofs of several homes and a shed was blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 5th produced damaging winds and hail up to one inch in diameter.Thunderstorm winds downed numerous trees and power lines in Moneta. Damage was done to the roofs of several homes and a shed was blown down. Thunderstorm winds also blew a tree onto Route 666, eight miles southwest of Moneta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 10:20 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 5, 10:20 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1120 AM EDT FRI JUL 5 2002

...RECORD AT ROANOKE FOR TODAY IS 99 NOT 94...

MAIN CONCERN FOR THIS AFTERNOON IS THE HEAT AND POTENTIAL FOR SVR WX.

ANOTHER SULTY AFTERNOON ANTICIPATED FOR MUCH OF OUR EASTERN CWA...LL
THICKNESSES SUPPORTING AFTN READINGS IN THE UPPER 90S.  HEAT INDICIES
OF 100 TO 105 WILL BE COMMON...SPS ALREADY ON NWR ADDRESSING THIS.

SFC FRONT OVER NRN VA/WV IS HEADED THIS WAY...SO THIS SHOULD BE THE
LAST DAY OF THE EXTREME HEAT...AT LEAST FOR THIS WEEK.  UNTIL THE FRONT
GETS THROUGH HOWEVER...THERE IS THE POTENTIAL FOR SVR DEEP CONVECTION.
JUST ABOUT THE ENTIRE CWA IS OUTLOOKED FOR SVR POTENTIAL THIS
AFTERNOON...THE FRONT PROVIDING THE LIFT FOR ORGANIZED THUNDERSTORM
DEVELOPMENT.  MAIN THREAT APPREARS TO BE WIND...RNK SOUNDING SHOWING
DRY AIR AT 500 MB IN ADDITION TO EXPECTED INVERTED V CHARACTERISTICS OF
LOW LEVEL PROFILE DURING THE PEAK HEATING PART OF THE DAY.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

11

In the hours before

Local storm report, Jul 5, 8:39 AM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
939 AM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    MEADOWS OF DAN            VA   .75 INCH HAIL
07/04/02   PATRICK                        REPORTED BY LAW
                                          ENFORCEMENT

0520 PM    PATRICK SPRINGS           VA   WIND DAMAGE
07/04/02   PATRICK                        TREES DOWN ACROSS
                                          HIGHWAYREPORTED BY LAW
                                          ENFORCEMENT

0615 PM    YADINVILLE                NC   WIND DAMAGE
07/04/02   YADKIN                         LARGE LIMBS DOWN AROUND
                                          TOWN

JW
Local storm report, Jul 5, 8:57 AM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
957 AM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    SANDY RIDGE               NC   WIND DAMAGE
07/02/02   STOKES                         LARGE TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT

0815 PM    TAZEWELL                  VA   .75 INCH HAIL
07/04/02   TAZEWELL                        REPORTED BY SPOTTERS

JW
Special weather statement, Jul 5, 10:48 AM EST, 3 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-052000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 AM EDT FRI JUL 5 2002

THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE.

A COLD FRONT FROM NORTHERN WEST VIRGINIA...TO CENTRAL VIRGINIA...
WILL MOVE SOUTH INTO NORTH CAROLINA BY THIS EVENING.  THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT DURING THE AFTERNOON.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE ...ESPECIALLY EAST OF THE
BLUE RIDGE WHERE TEMPERATURES WILL REACH THE MID TO UPPER 90S.  THE
HOT TEMPERATURES...COMBINED WITH THE VERY HIGH HUMIDITY...WILL
INCREASE THE POTENTIAL FOR STRONG AND POSSIBLY SEVERE
THUNDERSTORMS.  SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING
WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER VIRGINIA AND WEST
VIRGINIA BETWEEN NOON AND 3:00 PM...THEN MOVE SOUTH INTO
NORTH CAROLINA DURING THE LATE AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED BY MID AFTERNOON.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST
UPDATES...OR IF WARNINGS ARE ISSUED.

11

The radar

The Roanoke radar (KFCX), 37 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
July 5, 2:18 PM EST
Where
Franklin County, 4 mi NW of Burnt Chimney
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.133, -79.883

Hail, Franklin

When
July 5, 2:34 PM EST
Where
Franklin County, Boones Mill
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.117, -79.967

Hail, Roanoke

When
July 5, 2:43 PM EST
Where
Roanoke County, 5 mi SE of Cave Spg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.180, -79.950

Hail, Bedford

When
July 5, 3:15 PM EST
Where
Bedford County, Hardy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -79.833

Thunderstorm Wind, Bedford

When
July 5, 3:15 PM EST
Where
Bedford County, 8 mi SW of Moneta
Reported by
EMERGENCY MANAGER
Coordinates
37.100, -79.733

Thunderstorm Wind, Bedford

When
July 5, 3:20 PM EST
Where
Bedford County, Moneta
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
37.183, -79.633

Hail, Bedford

When
July 5, 3:30 PM EST
Where
Bedford County, Forest
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -79.283

Hail, Lynchburg (C)

When
July 5, 4:00 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -79.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306550, 5306551, 5306552, 5306553, 5306556, 5306555, 5306554, 5306557.